Ohio, 2015

Flood in Ohio, July 3, 2015

July 3, 2015 · NWS ILN · 1 event in 1 county or zone

Isolated thunderstorms developed along a stalled out frontal boundary draped across the Ohio Valley. The storms were very slow moving and produced locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated thunderstorms developed along a stalled out frontal boundary draped across the Ohio Valley. The storms were very slow moving and produced locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 3, 3:35 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 3, 3:35 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
435 PM EDT FRI JUL 3 2015

.SYNOPSIS...
LOW PRESSURE WILL TRACK EAST ALONG A STALLED FRONTAL BOUNDARY
DRAPED ACROSS KENTUCKY. HIGH PRESSURE WILL BUILD IN SATURDAY
DRYING OUT THE REGION. THIS HIGH WILL SLIDE ACROSS THE GREAT LAKES
SUNDAY...PROVIDING DRY WEATHER.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
FRONT REMAINS STATIONARY WEST TO EAST ACROSS KENTUCKY THIS
AFTERNOON. SFC LOW WILL RIDE E ALONG THE FRONT LATE THIS AFTERNOON
INTO THE EVENING. CONVECTION IS EXPECTED TO MOVE THROUGH KENTUCKY
WITH THE SYSTEM. HOWEVER IT LOOKS LIKE THE BEST COVERAGE WILL BE
ACROSS EAST CENTRAL KENTUCKY JUST SOUTH OF THE FA. WILL KEEP THE
FLASH FLOOD WATCH UP THROUGH 8 PM...BUT WILL LET IT EXPIRE ON
TIME.

FARTHER NORTH A CONVERGENT BOUNDARY IS ACTING AS THE FOCUS FOR SHOWERS
IN THE I-70 CORRIDOR. 12Z NAM HAS PICKED UP NICELY ON THIS AND
KEEPS SCATTERED ACTIVITY INTO THE EVENING HOURS.

SO HAVE BAND OF SCATTERED SHOWERS ALONG THE I-70 CORRIDOR FOR THE
FIRST PARTS OF THE TONIGHT PERIOD...WITH A CHANCE OF THUNDERSTORMS
ACROSS THE SOUTH.

PRECIPITATION WILL DIMINISH FROM NW TO SE AS SFC HIGH
PRESSURE BEGINS TO NOSE IN FROM THE NW. PARTIAL CLEARING AND DRIER
AIR WILL ALLOW FOR COOLER AIR TONIGHT.

LOWS TONIGHT WILL RANGE FROM THE UPPER 50S IN THE NW QUARTER OF
THE FA TO THE LOWER 60S ALONG THE OHIO RIVER.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
HIGH PRESSURE TO BUILD INTO NRN IL/IN ON SATURDAY...KEEPING THE
FA DRY. IN ERN KENTUCKY...LINGERING PCPN IS POSSIBLE ON SATURDAY.
RIGHT NOW THINK THAT IT WILL STAY SE OF THE FA. SATURDAY SHOULD BE
A LITTLE WARMER THAN THE PAST FEW DAYS. TEMPERATURES WILL BE
WARMER WITH HIGHS WILL BE 80.

THE SFC FRONT SLIPS FARTHER SOUTH SATURDAY NIGHT INTO
SUNDAY...WHILE THE HIGH PRESSURE BUILDS EAST ACROSS THE REGION.
THIS WILL KEEP THE AREA DRY. LOWS SATURDAY NIGHT WILL RANGE FROM
THE UPPER 50S NE TO THE LOWER 60S SW. TEMPERATURES WILL BE A
LITTLE WARMER SUNDAY WITH HIGHS IN THE LOWER 80S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
UPPER LOW PRESSURE CENTER OVER THE REGION AT THE START OF THE PERIOD
WILL WRAP SOME MOISTURE AROUND THE EASTERN OHIO VALLEY AS THE
SURFACE LOW EXITS TO THE COAST. SLIGHT CHANCES OF SHOWERS WITHOUT
THREAT OF A THUNDERSTORM ARE IN THE FORECAST AS THE NAM HOLDS THE
UPPER LOW FURTHER WEST THAN OTHER MODELS.

THE UPPER LOW WILL WEAKEN TO AN OPEN WAVE AND MOVE EAST MONDAY
NIGHT. SURFACE FLOW WILL TURN SOUTH AND THE NEXT FRONT WILL CROSS
SOMETIME LATER TUESDAY. DIFFERENCES IN TIMING THE FRONT ABOUND...AND
THE EURO AND CANADIAN MODELS HAVE BETTER AGREEMENT WITH ONE ANOTHER.
HAVE AN INCREASED CHANCE FOR TSTORMS FROM NW-SE TUESDAY AND
LINGERING IN THE SOUTH OVERNIGHT INTO WEDNESDAY.

GFS HAS A STRONG SURFACE HIGH BUILD ON WED NIGHT TO THE NORTH
WHEREAS THE CANADIAN AND EUROPEAN MODELS EVOLVE A SURFACE LOW FROM
THE MIDWEST TO THE OHIO VALLEY WED AND WED NIGHT.

REGARDLESS OF HOW THE MODELS DIFFER...IT LOOKS SIMILAR TO THE
CURRENT PATTERN WITH FREQUENT PERIODS OF PASSING SHOWERS AND STORMS.
HAVE HIGHER CHANCE POPS THROUGH MUCH OF THE EXTENDED. HIGH
TEMPERATURES ARE A BIT MUTED AND GENERALLY BELOW CLIMO GIVEN THE
EXPECTED PASSING RAIN AND CLOUD COVER...WITH LOWS AT OR JUST ABOVE
CLIMO FOR THE SAME REASONING.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
RADAR TRENDS ARE INDICATING THAT PCPN IS BEGINNING TO FILL IN
ALONG AND JUST SOUTH OF THE I-70 CORRIDOR. THE 12Z NAM SEEMS TO
HAVE A LITTLE BETTER HANDLE ON THIS AS IT HAS SHIFTED ITS LOW LEVEL
CONVERGENT BOUNDARY THIS AFTERNOON A LITTLE FARTHER NORTH. WILL
GO AHEAD AND TREND ACCORDINGLY AND ALLOW FOR A TEMPO MVFR -SHRA
AT THE NORTHERN TAF SITES THROUGH LATE AFTERNOON. THIS MAY PUT
KCVG/KLUK IN BETWEEN A BETTER CHANCE TO THEIR NORTH AND SOUTH SO
WILL JUST GO WITH A VCSH THERE AT THIS POINT. AS THE LOW
PROGRESSES EAST AND WE START TO LOSE THE DAYTIME HEATING...EXPECT A
GENERAL DOWNWARD TREND IN PCPN COVERAGE THIS EVENING. DEPENDING ON
HOW MUCH THE RAIN FILLS IN THROUGH THE REMAINDER OF THE
AFTERNOON...WE COULD SEE SOME MVFR BR/AND OR STRATUS DEVELOPMENT
LATER TONIGHT INTO SATURDAY MORNING. ANY BR/STRATUS SHOULD LIFT
THROUGH LATE SATURDAY MORNING WITH VFR CONDITIONS EXPECTED BY THE
END OF THE TAF PERIOD.

OUTLOOK...THUNDERSTORMS POSSIBLE ON TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR OHZ078>082-
     088.
KY...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ089>100.
IN...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR INZ075-080.

&&

SYNOPSIS...AR/SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...FRANKS
AVIATION...JGL
Hazardous weather outlook, Jul 3, 3:46 AM EST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
446 AM EDT FRI JUL 3 2015

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065-
070>074-077-040900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-HARDIN-MERCER-
AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
446 AM EDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ075-080-KYZ089>100-OHZ078>082-088-040900-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
446 AM EDT FRI JUL 3 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 3, 5:07 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
607 PM EDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     FLASH FLOOD      1 SSW COLLEGE CORNER    39.55N 84.82W
07/03/2015                   UNION              IN   LAW ENFORCEMENT

            CREEK OUT OF BANKS WITH WATER FLOWING OVER BROOKVILLE
            PIKE ROAD. A PART OF THE ROAD WAS WASHED AWAY. TREES WERE
            DOWN DUE TO THE FLASH FLOODING. A CAR WAS IN THE WATER AS
            WELL.

&&

ANOVAK
Special weather statement, Jul 3, 5:09 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
609 PM EDT FRI JUL 3 2015

KYZ097>099-032245-
MASON KY-ROBERTSON KY-BRACKEN KY-
609 PM EDT FRI JUL 3 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BRACKEN...ROBERTSON AND
WESTERN MASON COUNTIES THROUGH 645 PM EDT...

AT 608 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MILFORD...
MOVING EAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MOUNT OLIVET.

ALSO...SANTA FE...HITTVILLE...STONEWALL...ABIGAIL...GERMANTOWN...
LOWELL AND MURPHYSVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3853 8419 3854 8417 3855 8417 3855 8419
      3855 8421 3856 8422 3871 8389 3855 8380
      3851 8419

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Butler

When
July 3, 5:14 PM EST to 7:15 PM EST
Where
Butler County, 2.19 mi NW of Oxford Miami Univ Ar to 0.66 mi NNW of Oxford Miami Univ Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.520, -84.812

High water was reported on several roads across the northwest portions of Butler County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575723.